Alert archive / South Dakota / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 101, NWS Rapid City, SD

July 9, 2004Todd County, South Dakota

NWS Rapid City, SD issued this severe thunderstorm warning at Jul 9, 2004, 9:16 PM CDT for Todd County, South Dakota. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 9, 2004, 9:16 PM CDT (02:16 UTC)
Expired
Jul 9, 2004, 10:15 PM CDT
In force
59 min
Issued by
NWS Rapid City, SD
Area
Counties, with a storm outline in the text

County Todd County, SD

The radar

The North Platte radar (KLNX), 138 km from the middle of the area, began a volume at 02:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 2.3 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2004-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1284 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2004-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 117 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1284 J/kg
Mixed-layer CIN
-164 J/kg
Mixed-layer LCL
2005 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
117 m²/s²
0-3 km storm-relative helicity
200 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 7:30 PM CDT, 1 hour 46 minutes earlier.

Area forecast discussion, Jul 9, 7:30 PM CDT, 1 hour 46 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
630 PM MDT FRI JUL 9 2004

.DISCUSSION...SHWS/TSTMS MVG ACRS NE WY AND SWRN SD AHEAD OF
APPROACHING S/W. THIS ACTIVITY SHLD HOLD TOGETHER LONG ENOUGH TO MV
INTO BLACK HILLS AND S-CENT SD BEFORE DYING OFF. WL UPDATE ZONES AND
PUT SCT SHWS/TSTMS INTO THESE AREAS.

&&

UNR WATCHES/WARNINGS/ADVISORIES...
.SD...NONE.
.WY...NONE.
Hazardous weather outlook, Jul 9, 7:51 AM CDT, 13 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
651 AM MDT FRI JUL 9 2004

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-101300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
651 AM MDT (751 AM CDT) FRI JUL 9 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER FAR SOUTHWEST
SOUTH DAKOTA LATE THIS AFTERNOON AND EVENING. A WEAK UPPER LEVEL
DISTURBANCE WILL MOVE THROUGH THE REGION THIS EVENING...POSSIBLY
ASSISTING THUNDERSTORM DEVELOPMENT. LARGE HAIL WILL BE THE
MAIN THREAT WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE FORECAST SATURDAY THROUGH MONDAY. THERE WILL BE A
SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE ENTIRE AREA SATURDAY.
THERE WILL BE A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER NORTHWEST
SOUTH DAKOTA ON SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 9:23 PM CDTSevere Thunderstorm WarningUNRButte37 min
Jul 10, 3:20 PM CDTSevere Thunderstorm WarningUNRJackson40 min
Jul 9, 8:29 PM CDTSevere Thunderstorm WarningUNRCrook46 min
Jul 9, 9:08 PM CDTSevere Thunderstorm WarningUNRCrook37 min
Jul 10, 4:10 PM CDTSevere Thunderstorm WarningUNRCrook65 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.